Effects of Severe Hyperkalemia

Authors


David H. Spodick, MD, DSc, Medical Service/St Vincent Hospital, 123 Summer Street, Worcester, MA 01608

The ECG, taken in the emergency department (ED), of a 38-year-old woman with renal failure complaining of weakness is shown below. The extreme widening (up to 350 ms) of the QRS complexes and their almost sine wave connection to their T waves is one sign of acute hyperkalemia that is particularly valuable in the ED. The patient's serum potassium level was 8.7 mEq/L. With treatment, the patient's ECG was normal 8 hours later, with normal P waves and sinus rhythm (P axis, +50 degrees), a QRS duration of 78 ms, and a QRS axis of +60 degrees. (Hyperkalemia induces QRS axis shifts, but if this is not a supraventricular rhythm that is a moot point.) The ED trace showed an irregularly irregular rhythm with no sign of atrial activity (the “bumps” in beats 2, 3, 5, and 7 are probably part of the QRS). One cannot rule out any atrial rhythm because hyperkalemia suppresses P waves even with sinus rhythm by electrical “paralysis” of the atria. (With a regular ventricular rhythm, the sinus can control the ventricles with suppressed P waves [sinoventricular rhythm], but here atrial fibrillation cannot be ruled out.) Although the QRS complexes fulfill criteria for ventricular tachycardia, idioventricular rhythm cannot be ruled out, but it is less likely because of the degree of irregularity. The extreme QRS widening is rare in ventricular rhythms in the absence of hyperkalemia or certain drug effects (eg, encainide). With hyperkalemia, the ECG effects depend on the rate of rise of serum potassium more than its absolute level.

Figure 1.

Figure

Ancillary